Jump to content

Anyone tried Effexor?


calypso
 Share

Recommended Posts

My doctor suggested that I might benefit from Effexor a couple months ago but I haven't been able to take it yet because I am still breastfeeding my daughter. But now that she's eating some solids I am thinking of weaning her and trying it. I have heard a few horror stories about this drug in particular; I took Zoloft for six years, from age 20-26, with the only side effect being decreased libido. But Effexor is supposed to work a little differently.

If you've tried it or are currently taking it, could you fill me in on what I might expect? Also, what was your dosage?

Amy

Link to comment
Share on other sites

I am currently taking Effexor, and wish I never started! Yes, the drug worked well for me. My migraines all but stopped for quite some time, and my other symptoms came under better control as well. HOWEVER, if you miss a dose, or don't take the dose on schedule, I have found that you become extremely sick. The withdrawal from the drug is excrutiating, and takes months to wean off of properly.

I am actually going to try to come off of the drug this summer, and am not looking forward to it. The only time I have had trouble with it has been when I forgot to take it, or for example, slept in on the weekend and took it a couple hours later than usual. I get severe brain fog, vertigo, light-headedness, and on occassions where I haven't been able to take it for a couple days (when I had the stomach flu) couldn't even move my eye-balls without feeling as though I was going to die.

I would advise you to do a lot of research on the drug and talk it over with your doctor. It is not a drug you can come off of easily, so if you plan to have more kids, you might want to think about that. I was single when I started taking it, and now that I am engaged and looking forward to starting a family soon after I am married, coming off this drug has been a serious concern.

Also, something to consider is the longer you are on the drug, the greater the chance that you will have to increase your dosage, thus making you further dependent. I started at 150 mg. and am now at 225. It also has the potential to build up in your system and cause mood swings, irritability, and even depression. Ironic, huh?

Ultimately, you have to do what you and your doctor think is best. Make sure you ask lots of questions, and make sure the doctor who prescribes it has a lot of experience dealing with this drug. If you do go on it, make sure you are well monitored and ease into your dosage gradually. If you have side-effects, it will be much easier to stop it that way.

Best of luck to you!

Link to comment
Share on other sites

It sounds crazy, but I was given effexor before being diagnosed with POTS. I had a lot of anxiety and had trouble sleeping. I tried it only for 2 weeks. It made me hyper and shaky and it was hard to concentrate. I don't know if I slept better or not...it was more like sleeping after going out on a drinking binge. Going off the drug I had the same shaky effect until it finally went away. I guess I would not suggest this for POTSy patients because we seem to react with drugs like that.

Link to comment
Share on other sites

I just wanted to add a warning about weaning. My pots symptoms were at their very worst after I stopped breastfeeding. Dr Grubb told me that when breastfeeding we produce oxytocin which is a vasconstictor. When you stop producing oxytocin you lose the vasoconstictor activity.

I know we can't breastfeed forever, but just wanted to warn you that you may get an increase in symptoms when you stop. We are all different however.

Best wishes,

Susan

Link to comment
Share on other sites

Well if oxytocin is a vasoconstrictor, then that's good ... because maybe it will bring my BP down. I definitely don't have a problem with low BP anymore, just high!

Thanks for that piece of info.

Amy

Link to comment
Share on other sites

I know, I will have to see how the Effexor changes my BP. I am hoping that if I have less anxiety, it will even out somehow. Also, the research so far shows that Effexor only causes the BP increases if you are on a dose of 225 mg or more; I am sensitive to meds so probably won't need more than 75 or 150. But thanks for the warning.

Link to comment
Share on other sites

I tried Effexor and it made me anxious, jittery and increased my heart rate. (I only stayed on it for one day because I felt so poorly.) I'm sure it's different for everyone! Paxil CR is great for me without side effects.

Hope this helps,

Lisa

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...